Program

IEEE Healthcare: Blockchain & AI Virtual Series (link to archived Sessions below)


=====================================  CURRENT

SESSION_5  AI/Blockchain for Healthcare IOT Technical Track Deep Dive   – March 03, 2021 

(NOTE: FROM 9:00 AM EST  to 1:00PM EST FOR THIS SESSION)

Purpose: Since the inaugural launch of this virtual program in Oct 2020  there have been significant refinements in the core Technical Tracks and we would like to launch into 2021 with a comprehensive review of the tracks, with the goal of enabling volunteer engagement paths that best align with skills and interests.

 

Opening Remarks: IEEE Healthcare: Blockchain & AI – Vision 2021  Gora Datta – Chair, Heather Flannery – Co-Chair, Sean Manion, PhD -Technical Tracks Chair (MC) @ 9:00AM  (5min)

Gora Datta will open the session (with a hearty welcome back) then Heather Flannery will provide the introduction and context for the fifth of this virtual series, with an insight to the emerging area of blockchain and AI in Healthcare. Sean Manion will then MC the program.

 

Keynote: Perspectives on AI and Blockchain: From Centrality to Trustworthiness  |
Dr Gil Alterovitz @ 9:05AM  (30min + 10 min Q&A) 

(1) Director, National Artificial Intelligence Institute, Department of Veterans Affairs and (2) Assistant Professor, Harvard Medical School

  • TITLE: A number of compelling use cases for AI have arisen in a variety of domains, including healthcare. Blockchain has seen a number of financial and supply chain use cases. Both separately and together, these technologies and their use case drivers promote both centralizing and decentralized decision-making. Both deal with and/or enable trust in different ways. In this talk, these aspects and others will be explored as we look to the future in these emerging fields and their applications

 

 

     Panel: Real World Applications Blockchain & AI – Technical Track    Sachin Shetty – moderator, Dan Bowden, Juby George, Peter Woodward, Alex Resnik @ 9:45AM  (45min)

Sachin and his panel will cover the Technical Track for  Real World Applications and outline the plan for developing this body of knowledge within this initiative.

Sachin Shetty (Moderator) – Wearable Medical Devices – Real World Applications and Next G Infrastructure Innovation – will provide an overview of the Wearable Medical Devices track scope, objectives, scope and focus areas.

Dan Bowden – Blockchain, AI and 5G enabled applications for healthcare presents Challenges and Opportunities for Blockchain, AI, 5G to address security and operational challenges with integrating medical devices in healthcare settings.

Juby George – Healthcare benefits of Blockchain and AI enabled Wearable Medical Devices – will discuss Potential examples of wearable medical devices and applications and benefits provided by Blockchain or AI

Peter  Woodward- Multi-access Edge Computing (MEC)  will give an Overview of MEC and benefits of the MEC infrastructure for indoor healthcare facilities.

Alex Reznik – Role of MEC for Healthcare Facilities gives the Mobile industry perspective on MEC and 5G to realize the infrastructure in hospital environments

 

 

   Panel: Data Management AI, and Blockchain for Healthcare – Technical Track   Ted DellaVecchia – Chair, Thomas Hardjono, Dipto Chakravarty, Tom Anderson @ 10:30 AM  (45min)

Ted will cover the Technical Track for  Data Management AI, and Blockchain for Healthcare and outline the plan for developing this body of knowledge within this initiative.

Our track will explore how the family of technologies collectively referred to as Blockchain compliments the evolving IoT apparatus and in many ways, extends the ability to efficiently and effectively train federated learning models, feed AI engines in real-time, and contextualize the experience of care – where, when, how the consumer prefers and with trusted durability.

 

   Panel: Governance in Blockchain & AI for Healthcare – Technical Track    Denise McCurdy- Chair, Thomas Cox, Wendy Charles, Bob Celeste @ 11:15 AM  (45min)

Denise will cover the Technical Track for  Governance and outline the plan for developing this body of knowledge within this initiative.

 

 

   IoT Hardware and Security for Blockchain & AI – Technical Track  Frederic deVaulx – Chair @ 12:00 PM  (45min)

Our track will explore the opportunities and risks that technologies like Blockchain and AI can bring to medical devices through a discussion with the audience around a use case for patient data optimization.

 

   IEEE Healthcare: Summary Recap of the Technical Track Program – Vision for 2021   Orlando Lopez – Co-Chair @ 12:45 PM  (5min)

Orlando will open the forum segments for the deep dive into the Technical Tracks with introduction to the overall program, its core segmentation and coordination, and the current chairs to these sub committees.

 

    IEEE Healthcare: Blockchain & AI – Vision 2021  Call for Papers  Erika Beerbower- Chair @ 12:50 PM  (5min)

Erika will outline the process that is now in place for submitting technical papers to this forum, vetting and selecting which papers to promote, and how to align these papers with appropriate publication and presentation. Please access here for details.

 

Closing Remarks: IEEE Healthcare: Blockchain & AI – Vision 2021  Gora Datta – Chair @ 12:55PM  (5min)

Gora Datta will close the conference session and briefly introduce the next session in April.

=====================================   ARCHIVED

– click on icon to view archived video segment

 

==================================

SESSION_4 Ethics in Healthcare for AI & Blockchain – February 3rd, 2021

(NOTE: FROM 9:00 AM EST  to 1:30PM EST FOR THIS SESSION)

Purpose: Ethics has long played a critical and often regulated role in healthcare. As we introduce new uses for artificial intelligence and blockchain in healthcare, there is the need to look at existing ethical framework to understand how these may apply and where they may not. This event is intended to explore the ethical questions and potential solutions for the use of blockchain and AI in healthcare.

 

Opening Remarks: IEEE Healthcare: Blockchain & AI – Vision 2021
Gora Datta – Chair, Heather Flannery – Co-Chair  @ 9:00AM  (15min)

Gora Datta will open the conference for the new year (with a hearty welcome back) then Heather Flannery will provide the introduction and context for the fourth of this virtual series, with an insight to the emerging area of Ethics in Healthcare for AI and blockchain.

 

Your Health App may be Illegal ”  |  Sean Manion, PhD  @ 9:15AM  (15min)

There is a robust history of ethical challenges and solutions in healthcare and health research. Drawing from historical atrocities in human experimentation, the Belmont Report released in the 1970s outlined a framework for ethical behavior in human subjects research. This framework, which underlies laws and regulations that govern medical research, may apply to many of the health-related AI projects using iterative machine learning to create generalizable algorithms.

 

 

  Keynote: Ethical AI  Access to and Control of Critical Infrastructure Technology  |  Joyce Hunter, Executive Director The Institute for Critical Infrastructure Technology @ 9:30AM  (30min) 

Artificial Intelligence has the potential to reshape healthcare and significantly improve quality of life, provided that it is developed with security controls (such as blockchain) and privacy principles (including ethics) in mind. AI is not a panacea; it is a tool that we must train the rising generations to better develop and use. However, like any tool, the potential benefits of AI are inhibited by the potential for aberrant use. AI systems and machine learning algorithms are only as reliable and accurate as the data we provide and only as ethical as the constraints incorporated into the developed code. It behooves us all to develop frameworks that increase transparency, incentivize collaboration, incorporate ethics, require privacy protections, and mandate security controls.

 

  Panel: Ethics in Healthcare and Life Sciences |  Sean Manion, PhD, Moderator,  – Tamiko Eto, MS, CIP,  – Wendy Charles, PhD , – Nicole Tay, MPH@ 10:00AM  (60min)

A discussion with ethical, regulatory, and legal experts in healthcare and life sciences about the current state of affairs for ethics in healthcare and the potential challenges and opportunities with the rapidly expanding introduction of AI and blockchain to health.

 

 

  Panel: Blockchain Standards for AI Ethics  | Orlando Lopez, PhD, GWCPM (mod.) Moderator,   –  Tiffany Gray, DrPH, MPH,  – John Greaves, –  Denise McCurdy, MS, PhD@ 11:00AM  (60min)

A discussion on ethics and standards relating to blockchain and AI with leaders from the space to understand where the gaps and opportunities for building on the existing ethical framework in health.

 

 

  Panel: AI Independent Review Board (AIRB) | – Sean Manion, PhD (mod.),  – Pierre Vigilance, MD, MPH, –  Gisele Waters, PhD   – Samson Williams –   Heather Flannery  @ 12:00AM  (60min)

Sure to be a hot topic! A discussion on how to enhance existing institutional review boards (IRBs) with knowledge of AI and blockchain in order to ensure ethical behavior in health tech without having to re-invent the ethical wheel.

 

 

  Privacy Technology | Christopher Gorog, MBA, PMP, CISSP  @ 1:00PM  (20min)

PrivacyTech: Imagine a future where individuals have tools available to maintain privacy of their own health record components. Privacy enabling technology based around distributed ledger technology, sovereign identity, and new methods of encryption may provide feasible frameworks for the future where private data and health records are secure and under control each Patient. This closing session provides a look into efforts and state of the art capabilities in PrivacyTech which are striving to make such a world possible.

 

    Conclusion:   |  Gora Datta @ 1:20 PM (10 min)

Wrap up from Session #4 and a special preview of the next virtual session coming in Mar  2021.

 

 

 

==================================

SESSION_3 Medical Devices Standards – December 2nd, 2020

Purpose: This third of the virtual event series will be discussing areas where Blockchain & AI enabled solutions are driving toward standardization within the field of healthcare. 

Note the timing change for this session starts at 8 AM EST (one hour earlier than usual)

 

Opening Remarks  Co Chair IEEE Vision 2020   |  Gora Datta, Heather Flannery,  John Greaves @ 8:00AM  (15min)

Gora Datta and Heather Flannery will open Session #3 (and welcome back) then John Greaves will provide the introduction for the third of this virtual series, with an insight to the emerging area of standards in this knowledge domain.

 

ISO and TC215 Reactions    |  Michael Glickman Chair ISO/TC215 Health Informatics, Pat Baird, Philips Corp. @ 8:15AM  (60min)

Michael is the Chairman of International Standards Organization (ISO)/TC215, Health informatics representing the interests and SME resources of sixty-three (63) countries.

Pat brings in his current focus on artificial intelligence in healthcare as Head of Global Software Standards for Philips, building on his publication and presentation of over 50 papers regarding product development.

 

   ISO Health Infomatics    |  Debbie Bucci Director of Patient-Mediated and Institutional Data Exchange at ConsenSys Health @ 9:15AM  (45min)

Hear from a leading Proponent and Regulatory Professional on the relationship between Standards and Regulation, or lack of? Debbie brings her experience from the National Coordinator for Health IT, HHS and systems integration experience from NIH to share the relevant aspects of standards development from the data integration, privacy, and security regulatory arena.

 

      Q&A Break    

 

    The Dangers of Standards Proliferation      |    John Greaves, Chair of IEEE Global Standards

John shares his experiences as Collaboration Council, Secretary IEEE P2418.6 Blockchain DLT in Global Health Care, Vice Chair IEEE 2477 BOPS (Blockchain OmniDirectional Pandemic Standard). Chair INCITS Blockchain DLT; Chair ANSI MHI MH10; Convenor ISO SC31 WG8.  Proliferation without justification is a betrayal of our responsibility in a post Covid World. Understanding what’s new (and it is a lot!!)

 

   Panel Discussion on Digital Transformation    |  Silona Bonewald chair @ 11:00AM  (60 min)

Panel with Interactive input from attendees and material provided by sponsors.  The panel is Michael Glickman, Debbie Bucci, John Greaves and is chaired by Silona Bonewald Executive Director of IEEE OPEN SA. What is impact on Wearables, Medical Devices, Health Care and what role is Blockchain, DLT, 5G, AI, and more going to have in a Standards World. Is  / are Standards really ready to transform.

 

    Update on a Teaching Hospital     |    Dan Conway, University of Arkansas  @ 12:00PM  (45 min)

A view from the University of Arkansas Blockchain Center of Excellence “What do users expect: Update on Teaching Hospital”

 

    Conclusion:   |  Sean Manion @ 12:45 PM (15 min)

Wrap up from Session #3 and a special preview of the next virtual session coming on Feb 3rd 2021: Ethics, “what’s that got to do with it?” Dr Sean Manion will introduce the topic of ethical application of AI algorithms.

 

==================================

SESSION_2 Industry Forum – November 4th, 2020

Medical Devices Industry Day – November 04, 2020

Purpose: This second of the virtual event series will be leveraging the new digital world that the COVID-19 pandemic has necessitated, to discuss Blockchain & AI enabled solutions and their impact on healthcare. Due to this rapidly changing global ecosystem, now is the perfect time to explore new methods of coming together and advancing these technologies as a virtually connected community.

Our digitally curated industry day will feature keynotes, live demonstrations and workshops facilitated by experts applying blockchain and artificial intelligence in relevance to their use with and in enhancing medical devices. This series is aiming to deliver actionable discussions from all aspects of the healthcare industry. Our second session of the virtual series is on November 4th, 2020 from 9AM-1PM EST.

 

VIRTUAL CONFERENCE AGENDA

 Introduction and Virtual Series Launch   |  Mike McCoy @ 9:00AM  (15min)

Gora Datta will open Session #2 (and welcome back) then Mike McCoy will provide the introduction for the second of this virtual series, with an insight to the industry view for this knowledge domain. 

 Keynote: Trusting Digital Identity  Drummond Reed @ 9:15AM  (30min)

 

 Workshop:  IEEE P2673 Medical Imaging Verified by Blockchain  |  Moira Schieke and Scott Whitmire:@ 9:45AM  (30min)

Patient Digital Biomedical Data Files with 3D Topological Mapping of Macroanatomy and Microanatomy for Use in Big Data and Augmented Intelligence Systems

 

 Demo: Bruinchain   |  Ben Taylor @10:15 (30 min)

With the rise of COVID-19, the need for real-time drug supply chain assurance has never been more pressing. Combined with commercial off-the-shelf technologies, blockchain can track and trace drug custody securely and in real time, ensuring that therapeutics, test kits, and vaccines are successfully handled and administered. Working with UCLA Health as part of a US FDA pilot project program, LedgerDomain has built and deployed a last-mile blockchain-driven solution used by real caregivers for real-time drug verification and delivery. In this talk, Ben Taylor will share insights from the team’s peer-reviewed study and discuss the path forward for the healthcare landscape.

____________________________________________________
 ANSWERING OF PREVIOUS SEGMENT’S   Q&A   @ 10:45 AM (15 min.)  

 

 Keynote: How Blockchain will Enable the Future in the Life Science & Healthcare Industry  |  Susanne Sommerville @11:00 (30 min)

Blockchain based solutions are not the future:  they are happening today.  This session will go through the first use cases in production in the Life Science industry and what capabilities this enables that were not possible before with standard technologies.  From this, we will review what the future holds for how companies will do business together and how the management of data and transactions between companies will bring new business models for medical devices and beyond.

 Workshop: Software Bill Of Materials (SBOM) Project Design Workshop Review
| Mitch Parker/Susan Ramonat @11:30 (30 min)

Will enable real time interactive Q&A  

 Workshop: IEEE UL P2933 Clinical IoT Working Group Update|  Michael Shea@12:00 (30 min)

Will enable real time interactive Q&A  

 

 Demo: DAML and AI for the Healthcare Industry  Corey Todaro @12:30 (30 min)

Will enable real time interactive Q&A  

 

 Conclusion: |  John Greaves and Jim St. Clair @ 1:00 PM (10 min)

Jim St. Clair will formally close out Session #2 after John Greaves provides a short teaser for Session #3 on Standards, coming up Dec 2nd 

 

 

=================================

SESSION_1   Program Launch Introduction – October 7th, 2020

Kick-off Meeting Agenda – October 07, 2020

Purpose: The kickoff meeting will provide an introduction to the virtual series and orient the broad audience on the topic as well as the structure and timeline of other events. Track chairs will give in-depth overviews of each area of the topic and provide a framework for those who wish to engage these topics in the future. A call for papers will be announced along with related future events and topics. We hope you enjoy this exciting and timely new initiative!

 

  Introduction and Virtual Series Launch – Gora Datta, FHL7 @ 9:00AM  (15min)

Introduction to the virtual series, genesis of this new directions, highlights and timeline of the course of the series

 

  Overview – Heather Flannery @ 9:15AM (15min)

Blockchain & AI for Healthcare overview, brief intro of the technologies for health, discussion of convergence, and focus on the power of these combined applications

 

  Keynote – José Arrieta @ 9:30AM (20min)

José Arrieta is the former U.S. Health and Human Services Chief Information Officer and acting Chief Data Officer. He delivered the first live enterprise application of blockchain combined with AI in the U.S. federal government, and has been one of the most recognized leaders (in both vision and action) in recent years for emerging technology applied to healthcare. In this session he’ll shift his focus to the potential global impact that this brings to the field.

 

  Overview – Orlando Lopez @ 9:50AM (20min)

Holistic look at blockchain and AI applications for medical devices and related research, insights into what is possible now and in the near future, introduction to the tracks

____________________________________________________
ANSWERING OF PREVIOUS SEGMENT’S   Q&A   @ 10:10 AM (15 min.)  |

 

  Data – Ted DellaVecchia @ 10:25AM (20min)

A look at the management and continuous integration of heterogeneous biomedical data, including aspects of trust, identity, privacy, protection, safety, ethics, quality, sharing, transparency, data assets, permission, consent and more

The dominant characteristic of our current healthcare industry is its compartmentalized, disintegrated business model; one manifestation of which is the accretion of massive volumes of data from disparate sources that must be harmonized at great effort in order to be of use for analytic modeling and augmented decision support.  Healthcare, wellness, and society in many ways have become victims of the very information created to serve them in this domain. In a medical system where consumer trust, practitioner burnout, and generalized (average) and intuitive care protocols dominate, the future of a functional model that provides access to personalized interactions and outcomes is most directly confronted by the challenge of curating and acting on relevant data, in-the-moment.

Our thesis is that there are three dimensions of managing actionable information that when symbiotically networked together, form the fulcrum from which to pivot all advancements on behalf of a healthier society.

  1. Integration and Interoperability
  2. Access and Use
  3. Trust and Value

IEEE Standards Conference Track Objective:

Our track will explore how the family of technologies collectively referred to as Blockchain compliments the evolving IoT apparatus and in many ways, extends the ability to efficiently and effectively train federated learning models, feed AI engines in real-time, and contextualize the experience of care – where, when, how the consumer prefers and with trusted durability.

 

  Governance – Denise McCurdy @ 10:45AM (20min)

A look at the critical aspects of automated process governing across these systems which capture the intent, requirements and coordination across all stakeholders from patients to industry

To explore the governance challenges of ecosystems deploying blockchain and AI, this track will explore the role of governance in successful partnerships. Defined generously by Wiki as “The term for the way a group of people such as a country [or healthcare providers] do things,” governance includes a number of open-ended concerns. Just what are the challenges for healthcare providers that need new, governance-enabled collaborative models? Here are a just a few:

  • What is the difference between on chain and off chain governance, and how do these differences affect health use cases?
  • How can blockchain and AI manage disputes for invoice reconciliation for medical supplies?
  • Who bears the HIPPA compliance risk? All entities in a blockchain/AI ecosystem?
  • How do countries agree on basic business rules and logic?
  • Do the differences in regulations affect blockchain and AI adoption, such as GDPR and
  • FDA?  Or between states?
  • How much does a blockchain/AI healthcare ecosystem rely on up and downstream
  • partners with their own innovation risks?
  • How do healthcare ecosystems interoperate with other types of blockchain/AI ecosystems? What are the governance “rules of the road?”
  • How do partners in a blockchain/AI ecosystem use governance to ensure data security?
  • By digging into the critical governance challenges of blockchain/AI, this track will unpack questions to consider in using this new technology for healthcare.

 

  Medical Devices – Frederic de Vaulx @ 11:05AM  (20min)

A look at medical devices cybersecurity, authentication, life cycle management, monitoring and more.

It is critical that the design manufacturing operation of medical devices that doctors and patients rely on operate as intended which sometimes require long validation and approval cycles. Once approved, it is also challenging to ensure that components are manufactured and tested according to specs.

How can emerging technologies like DLTs and AI be leveraged to address some of these challenges? For instance, can the use of blockchain enhance the supply chain robustness by adding an easier traceability and transparency mechanism? Is it possible to reduce the approval process of a medical device using these technologies?

Another aspect is the trusted and reliable connection and operation of the device. Can these technologies be leveraged to mitigate cybersecurity risks?

In this track we will explore topics like:

  • Devices design
  • Devices testing
  • Device manufacturing
  • supply chain
  • post-market compliance
  • Monitoring
  • Cybersecurity

Our track will explore how emerging technologies like DLT and AI can enable new and innovative ways to address some of the challenges in the medical devices space but also potentially create new challenges and risks.

 

  Real-world Applications – Sachin Shetty  @ 11:25AM  (20min)

A look at real world applications of internet of medical things (Non-regulated, 510k, PMA devices; Prescribed vs. Over-The-Counter; Clinical Use vs. Remote Use; Clinical Trials Support: Imaging; Genomics; Physiologic) and EHR Interoperability

The use of wearable devices in healthcare ranging from smart watches to smart glasses will impact disease prevention, detection and influencing precautionary measures. Advances in modern technologies, such as, Internet of Medical Things, 5G, Blockchain and Artificial Intelligence have played a role in ensuring the viability of healthcare wearables.  However, several challenges related to security and privacy need to be resolved for fully maximizing the use of these wearable devices.

  • IoMT security and privacy
  • Pharma Blockchain
  • IoMT and Clinical Trials
  • Applications of wearable biosensors, activity trackers, and mobile apps
  • Integrating wearable devices  with connected devices
  • Analyzing roles in the data collection and patient journey.
  • Connected devices impacts on clinical trial design
  • Novel ways to collect data, transform and streamline clinical operations and improve the patient experience

 

Blockchain (and AI) Standards – John Greaves  @ 11:45AM  (20min)

A focus on the related standards and development process relating to blockchain and AI in healthcare and the harmonization of the same.

 

____________________________________________________
ANSWERING OF PREVIOUS SEGMENT’S   Q&A   @ 12:00 PM (15 min.)  |

 

Call for Papers/Next Steps – Sean Manion and Erika Beerbower  @ 12:15PM  (15min)

An announcement of the call for papers on the topic of blockchain and AI for medical devices, an overview of the timeline and process, and a look ahead to the January 2021 forum for presentation and publication of the proceedings.

A look forward to future topics for this series beyond medical devices including healthcare supply chain, database valuation and exchange, regulatory considerations, federated learning, 5G and future infrastructure, and more…

 

 

 

IEEE Healthcare: Blockchain & AI